Alert archive / New Jersey / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 188, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Aug 6, 2024, 2:41 PM EDT for Ocean County, New Jersey. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2024, 2:41 PM EDT (18:41 UTC)
- Expired
- Aug 6, 2024, 3:00 PM EDT
- In force
- 19 min
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Ocean County, NJ
The radar
The Philadelphia radar (KDIX), 28 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 6, 1:54 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1440 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 797 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted.
681
WUUS51 KPHI 061841
SVRPHI
NJC029-061900-
/O.NEW.KPHI.SV.W.0188.240806T1841Z-240806T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
241 PM EDT Tue Aug 6 2024
The National Weather Service in Mount Holly NJ has issued a
* Severe Thunderstorm Warning for...
Northeastern Ocean County in southern New Jersey...
* Until 300 PM EDT.
* At 241 PM EDT, a severe thunderstorm was located over Dover Beaches
North, or 7 miles east of Toms River, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Damage to roofs, siding, trees, and power lines is
possible.
* Locations impacted include...
Toms River, Point Pleasant Beach, Seaside Heights, Mantoloking,
Brick Township, Dover Beaches South, Dover Beaches North, Point
Pleasant, Island Heights, Bay Head, and Gilford Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3990 7406 3989 7413 4006 7415 4011 7401
TIME...MOT...LOC 1841Z 255DEG 12KT 4000 7405
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
POWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 1:55 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 6, 1:55 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
155 PM EDT Tue Aug 6 2024
.SYNOPSIS...
A cold front begins to cross through today before stalling over the
Mid-Atlantic into the end of the week. Tropical Storm Debby will
gradually lift north and meander over the Southeast US before
gradually moving towards the Mid-Atlantic Friday into the weekend.
Another cold front from the northwest will approach Friday into
Saturday looking to kick anything left of Debby, the stationary
front, and tropical airmass over the Mid-Atlantic out to sea late
Saturday into Saturday night. High pressure looks to build in Sunday
into the beginning of next week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
Severe Thunderstorms Watch #606 is now in effect across
eastern Pennsylvania and much of New Jersey.
The Heat Advisory remains in effect as heat index values remain
near 100 degrees for many areas. Showers are beginning to pop up
across the area and additional shower and thunderstorms will
continue to develop today. There is the potential for severe
storms to develop today and this evening/tonight, along with
the potential for heavy rainfall that could produce localized
flooding. Heavy rain will occur with any showers or
thunderstorms due to a very moist and humid airmass with PW
values of 1.75-2 inches. But with CAPE values approaching
2000-3000 J/kg, along with shear values increasing to 25-35+
knots, some storms later this afternoon and into this evening
could be severe. We have 2 rounds of strong storms likely. The
first round will move across the area between 6-10 pm, then the
second will likely move across the area between 10 pm-2 am.
Damaging winds and hail would be the main threats. There will be
showers and thunderstorms before and after these windows, but
likely not severe, mainly heavy rainfall.
An upper trough will be associated with the surface cold front,
and with Tropical Storm Debby over the Southeast, a Predecessor
Rainfall Event (PRE) will set up over the local area for
tonight through Wednesday morning. PWATs will still be in
excess of 2 inches. Moderate to heavy rain will develop over
most of southeast Pennsylvania and most of New Jersey where the
Weather Prediction Center has a Moderate Risk (3 of 4) for
Excessive Rain. Between 2 and 3 inches of rain with locally
higher amounts, possibly in excess of 5 inches, will fall across
this area where a Flood Watch is in effect.
The cold front will sag south through the region Wednesday
morning, and the front will get hung up over the Mid-Atlantic.
The focus of heavy rain will sag south into Delmarva and extreme
southeast New Jersey Wednesday morning and possibly into
Wednesday afternoon. Much cooler air filters into the region
with highs on Wednesday generally in the 70s.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Tropical airmass will dominate the region for the short term. Warm
air advection (WAA) Wednesday night will increase in magnitude with
time, tropical moisture will stream into the region. Thursday night
will see the strongest WAA and surge of tropical moisture into the
area of all the short term periods.
Short term will hence be very humid, wet and rainy with plenty of
PoPs. Mainly chance and likely PoPs Wednesday night, with highest
PoPS for our more southeastern areas. PoPS will only increase with
time; mainly likely PoPs across the region by Thursday afternoon and
categorical for Thursday night. The good news is this type of
tropical airmass setup and overall environment shouldn't bring
anything too concerning severe weather wise. The bad news is of
course that the environment will stay favorable for excessive
rainfall leading to flooding concerns. The WPC maintains much of
our region in a MARGINAL risk for excessive rainfall through
the short term, while updating much of southern NJ and northern
Delmarva into a SLIGHT risk Wednesday into Thursday.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Strong WAA and tropical moisture surge from the southeastern CONUS
will continue Friday into Saturday regardless whether or not Debby's
circulation remains intact and makes it up to our region. The GFS
remains the outlier solution in having Debby dissipate over land
well to our south sometime Saturday; most other global deterministic
guidance have Debby impacting us a closed, but relatively weak
circulation. Regardless of what occurs, a cold front from the
northwest looks to sweep Debby/what is left of Debby/the
tropical airmass we were in out as early as the later Saturday
or Saturday night time frame. Thereafter, surface high pressure
will look to build in behind the front.
increase out of the northeast to eWe could be looking at
a stretch of dry periods and relatively quiet conditions Sunday
into Tuesday with surface high pressure in control.
While most are eager to know whether or not Debby will impact us as
a closed circulation (e.g., tropical or post-tropical depression),
the forecast story really is not going to change much
regardless of what happens. Strong WAA and tropical moisture
surging into the region will occur regardless, leading to
moderate to heavy rainfall and flooding concerns to continue.
The rainfall and flash flooding potential in this situation is
concerning by itself...the fact that there is flooding concerns
for many periods before the Friday into Saturday time frame is
very concerning. Grounds will likely already be saturated and
rivers/creeks/streams could be running high already beforehand.
Stuck with NBM PoPs for this forecast; categorical PoPs for Friday,
becoming mainly likely for Friday night, continuing to diminish into
Saturday. Dry forecast by Sunday night.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.
Rest of Today-Tonight...Prevailing VFR conditions will remain
this afternoon, then Sub- VFR conditions are expected to return
as showers and thunderstorms develop across the area through
this afternoon into this evening and into the overnight. There
looks to be two windows for stronger storms. The first window
is between the 22z-02z period, then the second will likely move
across the area between 02-06z. Showers will be possible before
and after these windows, just likely not as severe. Otherwise,
prevailing MVFR conditions will move in by 02z, then IFR
conditions are expected by 10z. Winds will be variable across
northeast Pennsylvania and northern New Jersey, but remain south
to southwest around 5-10 knots through 02z elsewhere. Variable
winds are then expected for all sites overnight, then shift to
the east to northeast by daybreak. Low confidence in timing, but
high confidence that showers/thunderstorms and lower conditions
develop this afternoon into tonight
Wednesday...Off and on showers and thunderstorms will continue
through Wednesday with MVFR and IFR conditions expected. Winds
remain northeast to east 5 to 10 kt. Moderate confidence.
Outlook...
Wednesday night thru Saturday...Periods of IFR/MVFR conditions
expected during showers and tstms with the late afternoon and
evening periods favored. VFR at other times. Fog possible during the
overnights.
&&
.MARINE...
We have issue a Small Craft Advisory for portions of the
Atlantic Ocean coastal waters offshore of the central and
southern New Jersey coast for this afternoon and into this
evening as winds are expected to increase to 25 knots. For the
northern New Jersey waters, and Delaware waters, wind are
expected to remain below 25 knots.
VSBY restrictions in showers and thunderstorms starting this
afternoon and into tonight. The strongest thunderstorms will be
capable of wind gusts in excess of 40 kt and small hail. The
thunderstorm threat diminishes tonight, but VSBY restrictions in
showers and scattered thunderstorms, with heavy rain being the
main culprit, are expected tonight through Wednesday.
Outlook...
Wednesday night...Sub-SCA mostly with scattered showers and tstms.
Thursday thru Saturday night...SCA conditions much of the time.
Showers and tstms expected.
Rip Currents...
Today...Southerly winds increase 10-20 mph during the afternoon with
breaking waves 2-3 feet. Southerly winds nearly parallel to the
shore for Monmouth County NJ and Delaware beaches; southerly winds
more onshore elsewhere. There is a MODERATE risk for the development
of dangerous rip currents for Atlantic, Ocean, Cape May Counties in
NJ and a LOW risk for Monmouth County NJ and Delaware beaches.
Wednesday...Breaking waves 2-3 feet for Ocean County NJ and
northwards, 1-2 feet southwards. Though winds will not be as strong
as Tuesday, they will be directly onshore through much of the
period. There is a MODERATE risk for the development of
dangerous rip currents for both the New Jersey Shore and the
Delaware beaches.
For specific beach forecasts, visit weather.gov/beach/phi
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 10 PM EDT this evening for PAZ060>062-070-
071-101>106.
Flood Watch through Wednesday morning for PAZ054-055-060>062-
070-071-101>106.
NJ...Heat Advisory until 10 PM EDT this evening for NJZ007>010-012-
013-015-017>020-027.
Flood Watch through Wednesday morning for NJZ001-007>010-
012>020-026-027.
DE...Heat Advisory until 10 PM EDT this evening for DEZ001.
Flood Watch through Wednesday morning for DEZ001.
MD...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
ANZ451>453.
&&
SYNOPSIS...Wunderlin
NEAR TERM...MPS/Robertson
SHORT TERM...Wunderlin
LONG TERM...Wunderlin
AVIATION...MPS/OHara/Robertson/Wunderlin
MARINE...MPS/OHara/Robertson/WunderlinThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 9:37 AM EDT | Heat Advisory | PHI | Burlington, Camden, Gloucester, Hunterdon, Mercer, Middlesex and 5 more | 9 hr |
| Aug 6, 9:39 AM EDT | Small Craft Advisory | PHI | 10 hr | |
| Aug 6, 2:04 PM EDT | Special Marine Warning | PHI | 56 min | |
| Aug 6, 2:55 PM EDT | Special Marine Warning | PHI | 65 min | |
| Aug 6, 3:15 PM EDT | Special Marine Warning | PHI | 60 min | |
| Aug 6, 3:18 PM EDT | Severe Thunderstorm Warning | PHI | Monmouth | 27 min |
| Aug 6, 3:21 PM EDT | Severe Thunderstorm Warning | PHI | Burlington | 23 min |
| Aug 6, 3:23 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth | 37 min |
| Aug 6, 3:45 PM EDT | Flash Flood Warning | PHI | Middlesex, Monmouth | 2 hr |
| Aug 6, 3:49 PM EDT | Severe Thunderstorm Warning | PHI | Mercer, Middlesex, Monmouth | 56 min |
| Aug 6, 4:10 PM EDT | Special Marine Warning | PHI | 65 min | |
| Aug 6, 4:13 PM EDT | Flash Flood Warning | PHI | Mercer, Middlesex, Monmouth | 8 hr |
| Aug 6, 4:32 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Somerset | 43 min |
| Aug 6, 4:37 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Mercer, Middlesex, Somerset | 40 min |
| Aug 6, 4:55 PM EDT | Flash Flood Warning | PHI | Monmouth | 6 hr |
| Aug 6, 4:56 PM EDT | Severe Thunderstorm Warning | PHI | Ocean | 49 min |
| Aug 6, 5:06 PM EDT | Severe Thunderstorm Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 54 min |
| Aug 6, 5:29 PM EDT | Flash Flood Warning | PHI | Hunterdon, Middlesex, Morris, Somerset | 6 hr |
| Aug 6, 5:36 PM EDT | Flash Flood Warning | PHI | Monmouth, Ocean | 8 hr |
| Aug 6, 6:37 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 6, 6:39 PM EDT | Flash Flood Warning | PHI | Burlington, Camden, Gloucester | 5 hr |
| Aug 6, 6:46 PM EDT | Flash Flood Warning | PHI | Morris, Somerset | 4 hr |
| Aug 6, 6:57 PM EDT | Flash Flood Warning | PHI | Warren | 3 hr |
| Aug 6, 7:04 PM EDT | Flash Flood Warning | PHI | Burlington | 5 hr |
| Aug 6, 7:24 PM EDT | Flash Flood Warning | PHI | Burlington, Mercer, Middlesex, Monmouth, Ocean | 5 hr |
Nearby
Severe Thunderstorm Warnings in New Jersey, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.